Hail, Furnas
- When
- May 16, 7:05 PM CST
- Where
- Furnas County, 1 mi WNW of Holbrook
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.306, -100.037
A couple severe wind gusts and small hail occurred over parts of Furnas and Phelps counties on this Thursday evening. During the late afternoon, a couple small thunderstorms developed over northwest Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
A couple severe wind gusts and small hail occurred over parts of Furnas and Phelps counties on this Thursday evening. During the late afternoon, a couple small thunderstorms developed over northwest Kansas. They moved northeast and by 6 PM CST, they were in the McCook area. These storms congealed into a single storm, and by 630 PM CST the resulting storm moved into northwest Furnas county where winds were measured at 57 MPH at the Cambridge airport, and nickel size hail fell at Holbrook around 700 PM CST. This storm continued moving slightly north of east into southern Phelps county where winds were measured at 61 MPH between Atlanta and Holdrege, and 66 MPH between Loomis and Holdrege. The storm then rapidly weakened and dissipated over eastern Phelps county by 9 PM CST.
These storms formed in the warm sector. High pressure was off the coast of the Carolina's, while a stationary front extended from the Great Lakes across Nebraska to low pressure over eastern Colorado. The upper-level flow was moderately-amplified with a ridge over the Plains and a deep trough along the West Coast. As is typical for this area, these were high based storms that formed due to deep mixing. Just prior to the storms moving in, temperatures were in the lower 90s with dewpoints in the middle to upper 40s. Mid-level lapse rates were steep (8.5 C/km) resulting in MLCAPE around 1500 J/kg. Effective deep layer shear was weak, around 20 kt.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at May 16, 2:21 PM CST, 4 hours 44 minutes earlier.
Area Forecast Discussion National Weather Service Hastings NE 321 PM CDT Thu May 16 2019 .SHORT TERM...(This evening through Friday) Issued at 309 PM CDT Thu May 16 2019 Short term concerns are centered around thunderstorms this evening and again tomorrow afternoon and evening. This evening, a stalled cold front will be the main focus for thunderstorms. Currently, this front stretches from far southwest Nebraska up through LXN and ODX and into northeast Nebraska. Given relatively weak forcing aloft, I expect coverage to remain pretty isolated. In addition, low-level moisture and deep-layer shear are both a bit lackluster (especially compared to tomorrow), so I don't expect any significant severe weather tonight. That being said, RAP mesoanalysis shows around 1000J/kg of MLCAPE and 20-30kts of effective bulk shear...which would be marginally supportive of severe storms. Expect thunderstorms to continue to move to the northeast through the night, exiting the area by Friday morning. Stronger forcing arrives on Friday as the main trough. As the front pushes back north, we will see good instability develop over Nebraska and Kansas...on the order of 3000-4000J/kg of MLCAPE. Shear will also increase substantially as the upper trough moves in, with 40-50kts likely over portions of the area. All that being said, the highest coverage of thunderstorms will likely end up being west and north of the local area. The surface low isn't forecast to move into far SW nebraska until almost 03Z...which isn't great timing for severe weather in the local area. Nevertheless, any storms that manage to develop in this environment could become severe with very large hail, and damaging hail and possibly an isolated tornado or two. But again, I want to reiterate that we are expecting the majority of the severe weather to be north and west of the local area...primarily over the Nebraska Sandhills. .LONG TERM...(Friday night through Thursday) Issued at 309 PM CDT Thu May 16 2019 By Saturday morning, cold front is forecast to have pushed through the area, so severe weather should focus well to our southeast. Even so, we will likely have scattered showers and weak thunderstorms as the upper trough axis moves through. Sunday should be mostly dry, but will be significantly cooler with highs only in the upper 50s and 60s across the area. That is almost 30 degrees colder than the high temperatures that we're seeing today. The cool pattern continues Sunday night into Monday as the next trough moves into the area. This brings widespread chances for rain and thunderstorms Monday through Tuesday. Its still early, but WPC's 4-5 day QPF shows 1-3" of rain across this area during this timeframe...certainly not good news for farmers that are still trying to get fields planted. Beyond Tuesday, the area will remain in broad southwesterly flow aloft, which will lead to a gradual warming trend into the middle and latter half of the week. Wednesday and Thursday should remain mostly dry, but the model consensus still keeps some slight chances for rain and thunderstorms in the area ahead of yet another western trough that will be approaching the area. && .AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Friday) Issued at 1225 PM CDT Thu May 16 2019 Isolated thunderstorms are expected in the vicinity of the terminals this evening. Then late tonight, we will see LLWS develop as the low-level jet increases. On Friday, winds will remain southerly and increase as the warm front lifts north. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && SHORT TERM...Mangels LONG TERM...Mangels AVIATION...Mangels
Hazardous Weather Outlook National Weather Service Hastings NE 334 PM CDT Thu May 16 2019 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 171200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 334 PM CDT Thu May 16 2019 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. A few strong to severe thunderstorms are possible this evening, mainly between 6 pm and midnight for locations along and north of a line from Arapahoe to Geneva, NE. Hail to the size of quarters and damaging wind gusts to 60 MPH are possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. On Friday, there is another chance for severe thunderstorms across the entire area, but the main risk exists in areas northwest of a line from Cambridge to Kearney to Greeley, NE. Thunderstorms that develop may produce hail up to around baseball size, wind gusts to around 70 MPH, and perhaps a few tornadoes. The main time frame for severe weather on Friday favors the hours between 4 PM and midnight. Scattered thunderstorms are possible again Saturday afternoon and evening, but severe weather is unlikely. Intermittent chances for thunderstorms also exist across portions of the outlook area from Monday night through Tuesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later today between 6 pm and midnight. && More information may be obtained at the following web page: https://www.weather.gov/hastings Mangels
Special Weather Statement
National Weather Service Hastings NE
740 PM CDT Thu May 16 2019
NEZ072-082-170115-
Gosper NE-Furnas NE-
740 PM CDT Thu May 16 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GOSPER AND
NORTHWESTERN FURNAS COUNTIES UNTIL 815 PM CDT...
At 735 PM CDT, Doppler radar was tracking a strong thunderstorm over
Cambridge, or 25 miles east of McCook, moving northeast at 20 mph.
Winds in excess of 40 mph will be possible with this storm and may
contain a brief, weak rope-like funnel cloud or landspout. Although
typically weaker and shorter lived than tornadoes associated with
organized supercell thunderstorms, landspout tornadoes can still
cause injury or minor damage. If a landspout is sighted, first take
any necessary tornado safety precautions, and then report the
landspout activity to the National Weather Service in Hastings and
local law enforcement.
Locations impacted include...
Cambridge, Arapahoe and Holbrook.
LAT...LON 4035 10010 4044 10009 4044 9998 4054 9998
4060 9990 4038 9970 4017 10017 4021 10020
4035 10020
TIME...MOT...LOC 0035Z 234DEG 18KT 4031 10015
HeinleinThe Grand Island radar (KUEX), 135 km away, was scanning. The volume nearest the first event began at 01:05 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
A 66 MPH wind gust was recorded by a mesonet station located 3 miles east of Loomis. Gust was associated with a dissipating thunderstorm.
A 61 MPH wind gust was recorded by a mesonet station located 2 miles north of Atlanta. Gust was associated with a dissipating thunderstorm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 821741, 821742, 821743.